Virginia, 2012

Damaging Wind in Virginia, July 27, 2012

July 27, 2012 · NWS LWX · 1 event in 1 county or zone

A trough triggered a few showers and thunderstorms. There was enough instability for an isolated thunderstorm to produce damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A trough triggered a few showers and thunderstorms. There was enough instability for an isolated thunderstorm to produce damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 27, 2:07 PM EST, 2 hours 8 minutes earlier.

Area forecast discussion, Jul 27, 2:07 PM EST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
307 PM EDT FRI JUL 27 2012

.SYNOPSIS...
A COLD FRONT WILL APPROACH THIS EVENING AND SLOWLY MOVE THROUGH
THE REGION TONIGHT. THE FRONT WILL REMAIN JUST TO THE SOUTH
THROUGH THE WEEKEND. A TROUGH OF LOW PRESSURE WILL BRING UNSETTLED
CONDITIONS TO THE AREA DURING THE EARLY AND MIDDLE PORTION OF NEXT
WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR PORTIONS OF
CENTRAL VIRGINIA UNTIL 10 PM.

COLD FRONT CURRENTLY DRAPED ACROSS NORTHERN OH/PA WILL SAG SOUTHEAST
TOWARD THE CENTRAL MID ATLANTIC THIS EVENING. A PRE-FRONTAL TROUGH
EXTENDS FROM THE NE CORNER OF MD SWWD INTO SRN WV. SHOWERS AND
TSTMS HAVE FIRED ALONG THIS FRONT. THE MOST SIGNIFICANT ACTIVITY
IS ACROSS SRN WV. OVER OUR CWA...ACTIVITY IS SO FAR LIMITED TO
ISOLATED HEAVY SHOWERS OVER NE MD AND A LINE OF HEAVY SHOWERS OVER
THE POTOMAC HIGHLANDS. THIS ACTIVITY WILL MOVE GENERALLY ESE THIS
AFTERNOON AND INTO THE EVENING. CLOUD COVER ACROSS NRN VA AND MD
HAS LIMITED INSTABILITY THIS AFTERNOON...WITH 1200 J/KG CAPE NOTED
ON 18Z KIAD RAOB. 750MB CAP IS ERODED THOUGH. WITHOUT THE CAP AND
FAVORABLE SHEAR...ENVIRONMENT REMAINS FAVORABLE FOR POTENTIAL
SEVERE WIND GUSTS/HAIL WITH ANY STORMS THAT DEVELOP. SEVERE TSTM
WATCH IS IN EFFECT FOR THE SOUTHERN TIER COUNTIES IN THE CWA.

REGARDING TEMPS...HAVE CONTINUED HEAT ADVISORY OVER THE
BALTIMORE/WASHINGTON METROS. HEATING HAS BEEN LIMITED BY CLOUD
COVER...WITH TEMPS IN THE LOW 90S OVER METRO DC AND BALTIMORE
EARLY AFTERNOON. THE CLOUD CANOPY IS THIN WITH SOME BREAKS AND DEW
POINTS ARE IN THE LOW 70S...SO NOT CONFIDENT ENOUGH THAT CRITERIA
WILL NOT BE REACHED TO CANCEL THE ADVISORY. THIS WILL BE
MONITORED...AND IT MAY BE CANCELED EARLY IF NECESSARY.

COLD FRONT MOVES THROUGH THE REGION TONIGHT. SHOWER/TSTM ACTIVITY
POSSIBLE OVER WESTERN PORTIONS OF THE FORECAST AREA ASSOCIATED
WITH THE FRONT...ALONG WITH CONTINUED TSTM THREAT LATE THIS
EVENING NEAR CHES BAY WITH THE PRE-FRONTAL TROUGH. DIURNAL
INSTABILITY WILL DECREASE OVERNIGHT...SO GENERAL THREAT OF
TSTMS WILL DIMINISH. OVERNIGHT LOWS RANGE FROM THE 60S OVER THE
POTOMAC HIGHLANDS TO THE UPPER 70S OVER METRO BALTIMORE/WASHINGTON.

&&

.SHORT TERM /SATURDAY/...
SURFACE COLD FRONT EXPECTED TO BE EAST OF THE AREA
SATURDAY...WHILE AN UPPER TROUGH APPROACHES FROM THE WEST. COULD
SEE SOME SHOWER/TSTM ACTIVITY TRIGGERED BY THE TROUGH AND DAYTIME
INSTABILITY. TEMPERATURES WILL BE HOT AGAIN...BUT WITH LOWER
DEWPOINTS IN THE 60S...HEAT INDICES SHOULD REMAIN BELOW 100.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
AN UPPER-LEVEL TROUGH OF WILL REMAIN OVER THE REGION DURING THE
WEEKEND WHILE A STATIONARY BOUNDARY WEAKENS TO OUR SOUTH.
DISTURBANCES ASSOCIATED WITH THE UPPER-LEVEL TROUGH WILL PASS
THROUGH THE REGION AS WELL. DESPITE BEING ON THE COOL SIDE OF THE
STATIONARY BOUNDARY...THERE WILL BE ENOUGH MOISTURE AND LIFT
ASSOCIATED WITH THE TROUGH FOR POSSIBLE SHOWERS AND
T-STORMS...ESPECIALLY SATURDAY EVENING AND AGAIN SUNDAY AFTERNOON
AND EVENING. HOWEVER...MUCH OF THE TIME WILL TURN OUT DRY WITH
SEASONABLE TEMPERATURES.

MIN TEMPS SATURDAY NIGHT WILL RANGE FROM THE LOWER 60S IN THE
POTOMAC HIGHLANDS TO THE LOWER AND MIDDLE 70S IN WASHINGTON. MAX
TEMPS SUNDAY WILL RANGE FROM THE 70S IN THE MOUNTAINS TO THE UPPER
80S/NEAR 90 ACROSS MOST OTHER LOCATIONS. MIN TEMPS SUNDAY NIGHT WILL
RANGE FROM THE 50S IN THE POTOMAC HIGHLANDS TO THE LOWER AND MIDDLE
70S IN WASHINGTON/BALTIMORE.

THE UPPER-LEVEL TROUGH WILL REMAIN OVERHEAD FOR MONDAY AND TUESDAY.
THE STATIONARY BOUNDARY TO OUR SOUTH WILL CONTINUE TO DISSIPATE AND
HIGH PRESSURE OVER THE ATLANTIC WILL CAUSE A SOUTHERLY RETURN FLOW
TO DEVELOP. INCREASED MOISTURE FROM THE SOUTHERLY FLOW WILL COMBINE
WITH COOLER AIR ALOFT FROM THE TROUGH TO CAUSE UNSETTLED CONDITIONS.
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED DURING THIS
TIME...ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS EACH DAY.

A WEAK COLD FRONT WILL PASS THROUGH THE AREA WEDNESDAY WHILE THE
TROUGH REMAINS OVERHEAD. MORE SHOWERS AND T-STORMS ARE POSSIBLE.
LITTLE CHANGE IN TEMPERATURE OR HUMIDITY IS EXPECTED BEHIND THE
BOUNDARY FOR LATE IN THE WEEK. MORE UNSETTLED CONDITIONS ARE
POSSIBLE WITH THE TROUGH REMAINING IN PLACE.

NEAR SEASONABLE TEMPERATURES ARE EXPECTED THROUGHOUT THE
PERIOD...BUT IT WILL FEEL HUMID.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
SHOWERS AND THUNDERSTORMS HAVE DEVELOPED NEAR THE VA/WV BORDER.
THIS ACTIVITY LIKELY TO IMPACT KCHO LATE THIS AFTERNOON.
ADDITIONAL SHOWERS/TSTMS MAY DEVELOP FURTHER NORTH AND IMPACT THE
OTHER TERMINALS WITH BRIEF IFR CONDITIONS AND GUSTY WINDS. OUTSIDE
OF THE STORMS...SOME GUSTY NW WINDS EXPECTED AT BALTIMORE/DC
TERMINALS THIS AFTERNOON.

COLD FRONT SLOWLY CROSSES TONIGHT. GENERALLY VFR CONDITIONS UNDER
MID-LEVEL CLOUDS...BUT MVFR FOG PSBL AT KCHO/KMRB.

VFR PREVAILING SATURDAY. A FEW SHOWERS/TSMS ARE POSSIBLE WITH
OCCASIONAL SUB-VFR.

A STATIONARY BOUNDARY WILL REMAIN SOUTH OF THE TERMINALS SATURDAY
NIGHT THROUGH SUNDAY...BUT AN UPPER-LEVEL TROUGH WILL TRIGGER
SCATTERED SHOWERS/T-STORMS...MAINLY SATURDAY EVENING AND AGAIN
SUNDAY AFTERNOON/EVENING. VFR CONDITIONS ARE EXPECTED MOST OF THE
TIME. HOWEVER...PATCHY BR MAY REDUCE VSBYS TO MVFR LEVELS EARLY
SUNDAY MORNING.

A SOUTHERLY FLOW WILL DEVELOP EARLY NEXT WEEK...AND MOISTURE WITH
THE SOUTHERLY FLOW WILL COMBINE WITH THE TROUGH OVERHEAD FOR MORE
SHOWERS AND T-STORMS. A COLD FRONT MAY PASS THROUGH THE TERMINALS
WEDNESDAY.

&&

.MARINE...
WLY/NWLY FLOW AROUND 10 KT CONTINUE THROUGH THIS AFTERNOON.
OCCASIONAL GUSTS TO NEAR 20 KT PSBL ON THE WATERS NEAR WASHINGTON
DC AND BALTIMORE INNER HARBOR...SO ISSUED MWS. SCATTERED
THUNDERSTORMS EXPECTED LATE THIS AFTERNOON AND INTO THE OVERNIGHT
WITH A DAMAGING WIND THREAT AHEAD/ALONG A SLOW MOVING COLD FRONT.

THE FRONT WILL BECOME STATIONARY AND WEAKEN JUST SOUTH OF THE
WATERS SATURDAY AND SUNDAY. A RETURN FLOW WILL DEVELOP EARLY NEXT
WEEK BEFORE A WEAK COLD FRONT APPROACHES WEDNESDAY. UNSETTLED
CONDITIONS ARE EXPECTED THROUGHOUT THIS TIME WITH SCATTERED
SHOWERS AND T-STORMS.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR DCZ001.
MD...HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR MDZ006-007-011-
     013-014-016>018.
VA...HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR VAZ052>057.
WV...NONE.
MARINE...NONE.

&&

SYNOPSIS...KS
NEAR TERM...KS
SHORT TERM...KS
LONG TERM...BJL
AVIATION...BJL/KS
MARINE...BJL/KS
Hazardous weather outlook, Jul 27, 3:57 PM EST, 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
457 PM EDT FRI JUL 27 2012

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
281000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
457 PM EDT FRI JUL 27 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORM WATCH NUMBER 531 IS IN EFFECT FOR PORTIONS OF
CENTRAL VIRGINIA THROUGH 10 PM THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN HAS BEEN ACTIVATED FOR CENTRAL VIRGINIA.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-281000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
457 PM EDT FRI JUL 27 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORM WATCH NUMBER 531 IS IN EFFECT FOR THE CENTRAL
FOOTHILL AND NORTHERN PIEDMONT REGIONS OF CENTRAL VIRGINIA THROUGH
10 PM THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN HAS BEEN ACTIVATED FOR CENTRAL VIRGINIA.

In the hours before

Special weather statement, Jul 27, 3:03 PM EST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
403 PM EDT FRI JUL 27 2012

VAZ025-026-037>039-272045-
GREENE VA-MADISON VA-ROCKINGHAM VA-ALBEMARLE VA-AUGUSTA VA-
403 PM EDT FRI JUL 27 2012

...STRONG THUNDERSTORM TO AFFECT GREENE...MADISON...ROCKINGHAM...
ALBEMARLE AND AUGUSTA COUNTIES...

AT 403 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER ROCKY BAR...
MOVING EAST AT 35 MPH.

LOCATIONS IMPACTED INCLUDE STANARDSVILLE.

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THIS STORM.

&&

LAT...LON 3842 7831 3813 7840 3822 7889 3841 7882
TIME...MOT...LOC 2003Z 272DEG 30KT 3832 7871

HTS

The radar

The Roanoke radar (KFCX), 140 km away, was scanning. The volume nearest the first event began at 21:15 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Nelson

When
July 27, 4:15 PM EST
Where
Nelson County, 1.63 mi NE of Gladstone
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
37.568, -78.850

A tree was down along Route 60 at Robertson Lane.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2012Every state in 2012This day in weather historyWarnings in Virginia, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 404477.